Risperdal 1 x day 0.5 mg, Depakote 3 x day 125 mg, Seroquel 2 x day (1) x 25mg at noon and (1) x 100mg at night, Ritalin 1 x day 6am 5mg, Concerta 1 x day 8 am 36 mg, and he is now just starting to take Strattera 25mg. He also takes Singulair 4mg and Albuterol.
This seems like entirely too much medication for such a young child. He is acting out at school and seems depressed at home, crys a lot. Could this be from the medication? too much? I am very concerned about this. Please help! Lee Ann, Danville,IL
A. That is a lot of medication for a typical 5 year old, but would not necessarily be considered inappropriate for a child who has ADHD and Bipolar Disorder.
He is basically taking a:
StimulantConcerta is just a long acting form of methylphenidate, the same medications found in the brand name Ritalin. The Ritalin he is taking in the morning is a short acting form that only lasts for two to four hours. The reason that he is taking two forms of Ritalin may because he is not getting a high enough dose from the Concerta because of its delivery system or because if you gave it earlier, then it wouldn't last long enough throughout the day.
You might ask about changing to Ritalin LA (instead of the combination of Concerta and Ritalin you are currently giving) at a dose of 40mg and giving it around 6 or 7 am and see if it helps throughout the morning and all day at school. Ritalin LA gives a higher morning dose of Ritalin than Concerta does. His dose of medicine doesn't really change much if you do this, but he would be taking one less medicine...
Mood StabilizerThe Depakote is an anti-seizure medicine which also acts as a mood stabilizer. Other medications used as mood stabilizers include Lithium, Tegretol, Neurontin (although this has not been proven to be a mood stabilizer), and Lamictal.
Although not really a mood stabilizer, Clonidine and Tenex, both blood pressure medications, are also sometimes used to treat children with hyperactivity and aggressive behaviors.
Antipsychotic MedicationThe Seroquel and Risperdal he is taking are newer atypical antipsychotic medications that are used to help children who have a lot of problems with anxiety or who have a lot of very aggressive behaviors. Other atypical antipsychotics include Clozaril and Zyprexa.
I'm not very familiar with using two atypical antipsychotic medications in the same patient, unless they are being switched from one to the other...
StratteraStrattera is a newer, non-stimulant medicine that is used to treat ADHD. Although they haven't been released yet, I have heard that reports are being done describing difficult to treat children with ADHD being treated with both a stimulant and Strattera.
Is it too much medicine?That is a very difficult question to answer. One thing to consider is whether or not your child is better since starting treatment with these medicines. If not, and each medication was added on as your child developed new symptoms that may have been side effects from his medicines, then maybe he is on too many medicines.
Or if he is not any better, instead of too many medicines, maybe he is on the wrong medicines or in the wrong dosages. Or maybe your doctor needs to reconsider the original diagnosis of bipolar disorder with ADHD. Maybe he does have ADHD, but instead of bipolar disorder, he is just depressed.
If he is getting better, but just not as much as you would like or expect, then maybe he just needs an adjustment in his medicines.
Since you are so concerned, you likely should talk to his doctor about his diagnosis and current treatment. Another option is to get a second opinion from a child psychiatrist that has experience treating children with bipolar disorder. Are you seeing a child psychiatrist right now? Or are you seeing a general psychiatrist that also sees children?
Keep in mind that this is a difficult disorder to treat and your doctor may very well be doing everything right. Also, you should by no means make any changes to his medications without consulting your doctor first.
You should also make sure that your son is also being treated by a child psychologist.
The Child & Adolescent Bipolar Foundation may also be a good resource for you.
And there is a very good book, The Bipolar Child, that you would likely find helpful. It is 'The Definitive and Reassuring Guide to Childhood's Most Misunderstood Disorder' and includes information about causes, diagnosis, and treatment.